Texas, 2009

Tornadoes and Flash Flooding in Texas, April 27, 2009

April 27, 2009 · NWS FWD · 18 events in 12 counties and zones

A slow moving squall line produced copious amounts of rainfall and severe weather along and south of Interstate 20. An EF-1 tornado damaged 10 buildings in Corsicana including a school.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$396,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A slow moving squall line produced copious amounts of rainfall and severe weather along and south of Interstate 20. An EF-1 tornado damaged 10 buildings in Corsicana including a school.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Apr 27, 2:27 AM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Apr 27, 2:27 AM CST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
327 AM CDT MON APR 27 2009

.DISCUSSION...
A COUPLE OF IMPULSES EMBEDDED IN SOUTHWEST FLOW ALOFT WILL BRING
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TO NORTH TEXAS
TODAY. THE BEST CHANCE OF THUNDERSTORMS WILL BE NEAR THE UPPER
LEVEL SUPPORT WHICH WILL EFFECT MAINLY THE SOUTHERN ZONES THIS
MORNING. THE SECOND IMPULSE SHOULD TRACK A BIT FURTHER NORTH AND
BRING A BETTER CHANCE OF THUNDERSTORMS NORTH OF INTERSTATE 20 THIS
AFTERNOON. STEEP MID LEVEL LAPSE RATES AND RESPECTABLE LOW LEVEL
WINDS WILL MAINTAIN A POTENTIAL FOR SEVERE STORMS TODAY...ESPECIALLY
THIS AFTERNOON...WHEN THE MID LEVEL CAP SHOULD WEAKEN SIGNIFICANTLY.
HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS SINCE LOW
LEVEL DIRECTIONAL SHEAR SHOULD BE MARGINAL. STORM CHANCES SHOULD
DECREASE FROM SOUTHWEST TO NORTHEAST WITH THE DEPARTING WAVE.
HOWEVER...A WEAK COLD FRONT WILL CROSS THE RED RIVER OVERNIGHT AND
KEEP THUNDERSTORM CHANCES HIGH...ESPECIALLY IN THE NORTH. LOCALLY
HEAVY RAINFALL SHOULD BE THE PRIMARY HAZARD OVERNIGHT. THE COLD
FRONT WILL STALL OVER NORTH TEXAS TUESDAY AND STORM CHANCES WILL
CONTINUE.

THE REMAINDER OF THE WEEK WILL REMAIN UNSETTLED WITH MULTIPLE
IMPULSES FORECAST TO MOVE ACROSS THE REGION. THE BEST STORM
CHANCES WILL MOST LIKELY BE FRIDAY THROUGH SUNDAY WHEN ANOTHER
COLD FRONT MOVES INTO THE REGION. WILL LEAVE CHANCE POPS FOR NOW
DUE TO TIMING UNCERTAINTIES...BUT OVERALL SOME MUCH NEEDED
RAINFALL SHOULD DAMPEN NORTH TEXAS SOIL THROUGH THE WEEK.

THE WIND THIS MORNING WILL BE RATHER GUSTY AS SOME MOMENTUM FROM A
50+ KNOT LOW LEVEL JET MIXES DOWN. HOWEVER...THE STRONG WINDS WILL
BE LOCALIZED AND ONLY BRIEFLY STRONG AND GUSTY SO WILL NOT ISSUE A
WIND ADVISORY AT THIS TIME. WE WILL BE KEEPING A CLOSE EYE THIS THROUGH
THE MORNING IN CASE THE STRONGER WINDS BECOME MORE WIDESPREAD.

TEMPERATURES THROUGH THE WEEK WILL BE RATHER SEASONAL WITH HIGHS
MAINLY IN THE 70S TO LOWER 80S AND LOWS GENERALLY IN THE 60S.

79

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  77  65  79  65  80 /  80  60  40  40  30
WACO, TX              81  69  83  68  82 /  60  40  30  20  20
PARIS, TX             76  64  75  64  76 /  80  70  50  50  50
DENTON, TX            77  65  77  67  80 /  80  60  40  40  30
MCKINNEY, TX          76  65  78  65  79 /  80  70  40  40  40
DALLAS, TX            78  67  79  68  80 /  80  60  40  40  30
TERRELL, TX           79  67  79  67  80 /  70  60  40  30  40
CORSICANA, TX         79  67  80  67  80 /  60  50  30  30  30
TEMPLE, TX            80  68  82  68  81 /  60  30  30  20  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

91/79
Hazardous weather outlook, Apr 27, 3:32 AM CST, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
432 AM CDT MON APR 27 2009

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-281100-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
432 AM CDT MON APR 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF NORTH
TEXAS TODAY AND THIS EVENING. LARGE HAIL...DAMAGING WINDS...AND
HEAVY RAINFALL WILL BE THE PRIMARY HAZARDS. ISOLATED TORNADOES ARE
ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THUNDERSTORMS WILL BE POSSIBLE ACROSS NORTH TEXAS TUESDAY THROUGH
SUNDAY AS A SERIES OF UPPER LEVEL DISTURBANCES MOVE ACROSS THE
REGION. LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL WILL
CONTINUE TO BE THE PRIMARY HAZARDS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THIS MORNING MAINLY WEST OF
INTERSTATE 35 AND REGION-WIDE THIS AFTERNOON.

In the hours before

Special weather statement, Apr 27, 3:09 AM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
409 AM CDT MON APR 27 2009

TXZ158-270945-
BELL TX-
409 AM CDT MON APR 27 2009

...SIGNIFICANT WEATHER ADVISORY FOR...
  BELL COUNTY

AT 409 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES SOUTH OF BELTON...MOVING NORTHEAST AT 30
MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE BELTON...FORT HOOD...HARKER
HEIGHTS...HOLLAND...KILLEEN...LITTLE RIVER-ACADEMY...MORGANS POINT
RESORT...NOLANVILLE...ROGERS...SALADO...TEMPLE AND TROY.

WIND GUSTS TO 50 MPH CAN BE EXPECTED WITH THIS STORM ALONG WITH
FREQUENT LIGHTNING.

LAT...LON 3088 9764 3092 9783 3104 9791 3107 9791
      3132 9742 3125 9734 3128 9728 3127 9726
      3100 9708 3090 9726 3077 9731 3076 9733
TIME...MOT...LOC 0909Z 219DEG 27KT 3099 9744

DUNN
Special weather statement, Apr 27, 3:33 AM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
433 AM CDT MON APR 27 2009

TXZ130-141-271000-
ERATH TX-COMANCHE TX-
433 AM CDT MON APR 27 2009

...SIGNIFICANT WEATHER ADVISORY FOR...
  EASTERN COMANCHE COUNTY
  SOUTHERN ERATH COUNTY

AT 433 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 9 MILES SOUTHEAST OF DUBLIN...MOVING NORTHEAST AT
30 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE DUBLIN...GUSTINE AND
STEPHENVILLE.

WIND GUSTS TO 50 MPH AND HALF-INCH DIAMETER HAIL CAN BE EXPECTED
FROM THIS STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

LAT...LON 3203 9862 3241 9802 3225 9794 3219 9793
      3210 9786 3193 9818 3191 9820 3185 9816
      3184 9816 3172 9842
TIME...MOT...LOC 0933Z 239DEG 28KT 3203 9820

DUNN
Special weather statement, Apr 27, 3:46 AM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
446 AM CDT MON APR 27 2009

TXZ142-143-271015-
HAMILTON TX-MILLS TX-
446 AM CDT MON APR 27 2009

...SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN HAMILTON COUNTY
  MILLS COUNTY

AT 445 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 18 MILES NORTH OF SAN SABA...MOVING NORTHEAST AT
35 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE GOLDTHWAITE AND MULLIN.

PEA-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

LAT...LON 3171 9847 3169 9845 3176 9832 3156 9812
      3135 9865 3137 9872 3140 9871 3141 9874
      3139 9875 3151 9896
TIME...MOT...LOC 0945Z 243DEG 29KT 3146 9865

The radar

The Ft Hood radar (KGRK), 8 km away, was scanning. The volume nearest the first event began at 09:58 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 5 flash flood, 2 tornado, 1 lightning, 1 hail, 1 heavy rain, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Bell

When
April 27, 4:00 AM CST
Where
Bell County, Bartlett
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Newspaper
Coordinates
30.780, -97.430

Trees were blown into power lines and knocked over in Bartlett. Other scattered reports of damage to trees was reported across the county by the Bell County Emergency Manager.

Thunderstorm Wind, Bell

When
April 27, 4:10 AM CST
Where
Bell County, Holland
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
30.880, -97.400

A spotter estimated a 70 mph wind gust in Holland.

Thunderstorm Wind, Bosque

When
April 27, 4:25 AM CST
Where
Bosque County, Walnut Spgs
Measured
70 kt (81 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
32.070, -97.750

A spotter estimated an 80 mph in Walnut Springs. Tree limbs 6 inches in diameter were broken off.

Lightning, Tarrant

When
April 27, 5:23 AM CST
Where
Tarrant County, Arlington
Property damage
$30,000
Reported by
Newspaper
Coordinates
32.730, -97.120

A lightning strike started a house fire in south Arlington.

Thunderstorm Wind, Lampasas

When
April 27, 5:40 AM CST
Where
Lampasas County, 0.45 mi SW of Ogles
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
31.145, -98.304

A 65 year old large Spanish Oak was uprotted at a home between Lometa and Lampasas. A cedar tree was also twisted on the same property. In the same area, damage at the OJ Ranch consisted of a destroyed barn, a well cover torn off, and several more uprooted large trees.

Hail, Mills

When
April 27, 5:41 AM CST
Where
Mills County, Star
Measured
0.75 in hail
Reported by
Public
Coordinates
31.470, -98.320

Penny size hail fell in Star.

Flash Flood, Hamilton

When
April 27, 6:30 AM CST to 1:30 PM CST
Where
Hamilton County, 0.69 mi N of Evant to 6.92 mi NE of Evant
Cause
Heavy Rain
Property damage
$50,000
Reported by
Newspaper
Coordinates
31.480, -98.150

Numerous roads across the southern half of the county were heavily damaged by flooding. Moderate to severe road damage was caused in the area from Shive to Evant to Ohio. Road material was washed off the road, and ditches, culverts, and tin horns were washed out. Highway 84 near Evant was closed for approximately 1.5 hours due to high water and a swift water rescue was required. Highway 281 also had water crossing the road in a few places. CRs 519, 524, and 530 sustained heavy damage and remained closed for some time.

Flash Flood, Lampasas

When
April 27, 6:30 AM CST to 1:30 PM CST
Where
Lampasas County, 2.66 mi N of Lampasas Arpt to 0.27 mi W of Lometa Arpt
Cause
Heavy Rain
Property damage
$50,000
Reported by
Newspaper
Coordinates
31.139, -98.200

Numerous roads across the northern half of the county were closed due to water over the road. The water was several inches to a foot deep in some areas.

Flash Flood, Tarrant

When
April 27, 6:36 AM CST to 10:00 AM CST
Where
Tarrant County, 1.45 mi NNE of Mansfield to 1.18 mi NNE of Mansfield
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
32.589, -97.119

A vehicle was washed off Country Club Road in Mansfield. Twenty-two employees at the country club had to be rescued due to rapidly rising water and the water was waist deep at the time of the rescue.

Thunderstorm Wind, Navarro

When
April 27, 7:27 AM CST
Where
Navarro County, 3.37 mi WSW of Corsicana
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Newspaper
Coordinates
32.083, -96.524

The Shonshine Academy on FM 744 west of Corsicana sustained roof damage from thunderstorm winds.

Tornado, Navarro

When
April 27, 7:30 AM CST to 7:32 AM CST
Where
Navarro County, 1.48 mi SW of Corsicana to 1.16 mi SSW of Corsicana
Rating
EF1
Path length
0.55 mi
Path width
67 yd
Injuries
1 direct, 0 indirect
Property damage
$100,000
Reported by
NWS Employee
Coordinates
32.084, -96.487

An NWS Storm Damage Survey confirmed an EF-1 tornado damaged 10 structures in the west-central portions of Corsicana. Part of the roof was removed from the Lee Academy on West 4th Avenue. On the same street, crepe myrtle and pecan trees were uprooted. Other buildings damaged included the Sonic and Shell Food Mart. Additional trees and large tree limbs were down along the path of the tornado and damage was also sustained to fences, awnings and power poles. Maximum winds were estimated to be 90 mph. One teacher at Lee Academy sustained minor injuries.

Thunderstorm Wind, Kaufman

When
April 27, 8:05 AM CST
Where
Kaufman County, 0.9 mi SE of Kemp
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
Newspaper
Coordinates
32.440, -96.220

Straight line winds blew out windows on 6 cars at the Kemp ISD Administration Building, damaged buildings and downed power poles and large trees up to 4 feet in diameter. Several large trees were snapped at the cemetery. At Kemp High School, the air conditioning units on the roof were damaged and the ceiling was torn off the band hall. The power was knocked out in several places in Kemp.

Thunderstorm Wind, Henderson

When
April 27, 8:05 AM CST
Where
Henderson County, 2.72 mi SSW of Mabank
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Newspaper
Coordinates
32.334, -96.118

The bleachers at Gun Barrel City's Tommy Smith Softball Fields were torn apart during high winds.

Tornado, Van Zandt

When
April 27, 8:28 AM CST to 8:29 AM CST
Where
Van Zandt County, 1.62 mi SSW of Wills Pt to 0.89 mi SSW of Wills Pt
Rating
EF0
Path length
0.8 mi
Path width
20 yd
Reported by
Law Enforcement
Coordinates
32.679, -96.013

Department of Public Safety reported a brief tornado south of Wills Point. No damage was reported.

Flash Flood, Bell

When
April 27, 8:30 AM CST to 11:00 AM CST
Where
Bell County, 1.31 mi WSW of Simmonsville to 1.34 mi W of Simmonsville
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
31.092, -97.720

The HWY 190 access road between W.S Young Road and Trimmier Road in Killeen was closed due to high water.

Heavy Rain, McLennan

When
April 27, 9:00 AM CST
Where
McLennan County, 0.79 mi E of East Waco
Injuries
0 direct, 1 indirect
Property damage
$7,000
Reported by
Newspaper
Coordinates
31.569, -97.117

A car driver hydroplanned and flipped at Forrest Street and Interstate 35 in Waco. The driver sustained minor injuries.

Flash Flood, Coryell

When
April 27, 9:30 AM CST to 1:30 PM CST
Where
Coryell County, 0.26 mi S of Ireland to 1.95 mi NW of Purmela
Cause
Heavy Rain
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
31.566, -97.969

Honey Creek and Plum Creek rose out of their banks.

Flood, Lampasas

When
April 27, 1:30 PM CST to 3:05 PM CST
Where
Lampasas County, 2.66 mi N of Lampasas Arpt to 0.27 mi W of Lometa Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.139, -98.200

Several roads across the northern portions of Lampasas County remained under water from heavy rainfall that occurred earlier in the day.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyThe tornado archive for Texas, 2009Warnings in Texas, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 165000, 164986, 164987, 165024, 165005, 164778, 165020, 165023, 165021, 164993, 164991, 164994, 164995, 166519, 165026, 165003, 165244, 165247.